Alert archive / Ohio / Frost Advisories in 2022

Frost Advisory 7, NWS Cleveland, OH

October 8, 202217 counties in Ohio; Crawford County, Pennsylvania

NWS Cleveland, OH issued this frost advisory at Oct 8, 2022, 1:05 PM EDT for 17 counties in Ohio; Crawford County, Pennsylvania. It took effect at Oct 9, 2022, 1:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2022, 1:05 PM EDT (17:05 UTC)
In effect from
Oct 9, 2022, 1:00 AM EDT
Expired
Oct 9, 2022, 9:00 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH

Counties Ashland County, OH, Ashtabula County, OH, Crawford County, OH, Geauga County, OH, Holmes County, OH, Knox County, OH, Mahoning County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Portage County, OH, Richland County, OH, Stark County, OH, Summit County, OH, Trumbull County, OH, Wayne County, OH, Wyandot County, OH, Crawford County, PA

The radar

The Cleveland radar (KCLE), 47 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS71 KCLE 081705
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
105 PM EDT Sat Oct 8 2022

OHZ013-014-020>023-027>033-036>038-047-PAZ003-090115-
/O.NEW.KCLE.FR.Y.0007.221009T0500Z-221009T1300Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, 
Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, 
Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, 
Boardman, Austintown, Marion, Mount Gilead, Cardington, 
Millersburg, Killbuck, Mount Vernon, Meadville, and Titusville
105 PM EDT Sat Oct 8 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT SUNDAY...

* WHAT...Low temperatures in the low to mid 30s will result in
  frost formation.

* WHERE...Portions of north central, northeast and northwest 
  Ohio and northwest Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures and greatest
  potential for frost will be in valleys and other sheltered
  areas. Some valleys in more rural areas can locally dip to near
  or just below freezing early Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
268 
WWUS71 KCLE 081930
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
330 PM EDT Sat Oct 8 2022

OHZ013-014-020>023-027>033-036>038-047-PAZ003-090330-
/O.CON.KCLE.FR.Y.0007.221009T0500Z-221009T1300Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, 
Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, 
Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, 
Boardman, Austintown, Marion, Mount Gilead, Cardington, 
Millersburg, Killbuck, Mount Vernon, Meadville, and Titusville
330 PM EDT Sat Oct 8 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
SUNDAY...

* WHAT...Low temperatures in the low to mid 30s will result in 
  frost formation.

* WHERE...Portions of north central, northeast and northwest 
  Ohio and northwest Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures and greatest 
  potential for frost will be in valleys and other sheltered 
  areas. Some valleys in more rural areas can locally dip to 
  near or just below freezing early Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
134 
WWUS71 KCLE 090136
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
936 PM EDT Sat Oct 8 2022

OHZ013-014-020>023-027>033-036>038-047-PAZ003-090945-
/O.CON.KCLE.FR.Y.0007.221009T0500Z-221009T1300Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, 
Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, 
Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, 
Boardman, Austintown, Marion, Mount Gilead, Cardington, 
Millersburg, Killbuck, Mount Vernon, Meadville, and Titusville
936 PM EDT Sat Oct 8 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
SUNDAY...

* WHAT...Low temperatures in the low to mid 30s will result in 
  frost formation.

* WHERE...Portions of north central, northeast and northwest 
  Ohio and northwest Pennsylvania.

* WHEN...From 1 AM to 9 AM EDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...The coldest temperatures and greatest 
  potential for frost will be in valleys and other sheltered 
  areas. Some valleys in more rural areas can locally dip to 
  near or just below freezing early Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
439 
WWUS71 KCLE 090720
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
320 AM EDT Sun Oct 9 2022

OHZ013-014-020>023-027>033-036>038-047-PAZ003-091300-
/O.CON.KCLE.FR.Y.0007.000000T0000Z-221009T1300Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, 
Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, 
Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, 
Boardman, Austintown, Marion, Mount Gilead, Cardington, 
Millersburg, Killbuck, Mount Vernon, Meadville, and Titusville
320 AM EDT Sun Oct 9 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Portions of north central, northeast and northwest 
  Ohio and northwest Pennsylvania.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
496 
WWUS71 KCLE 091259
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
859 AM EDT Sun Oct 9 2022

OHZ013-014-020>023-027>033-036>038-047-PAZ003-091400-
/O.EXP.KCLE.FR.Y.0007.000000T0000Z-221009T1300Z/
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
Including the cities of Chardon, South Russell, Bainbridge, 
Chesterland, Middlefield, Burton, Jefferson, Orwell, Andover, 
Roaming Shores, Brunswick, Medina, Wadsworth, Akron, Kent, 
Aurora, Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, 
Carey, Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster, 
Orrville, Rittman, Canton, Massillon, Alliance, Youngstown, 
Boardman, Austintown, Marion, Mount Gilead, Cardington, 
Millersburg, Killbuck, Mount Vernon, Meadville, and Titusville
859 AM EDT Sun Oct 9 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

After a frosty start with low temperatures in the low to mid 30s
across much of the area today, the sun has risen and temperatures
are now warming. Therefore, the Frost Advisory will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Oct 8, 9:39 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 8, 9:39 AM EDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
939 AM EDT Sat Oct 8 2022

.SYNOPSIS...
High pressure over the central United States will continue to
ridge northeast into the area today. This surface high will then
slide east into the Ohio Valley tonight and remain over the
upper Ohio Valley through at least Tuesday. A weak front will
pass through the eastern Great Lakes early Monday morning.

&&

.NEAR TERM /THROUGH SUNDAY/...
9:30 AM Update: This morning's frost/freeze headlines are off
the board. There is a high probability that we will need another
Frost Advisory for some of our southern/eastern zones (away from
the lake) for later tonight into Sunday morning. Will let that
marinate as the next cycle of guidance comes in over the next
couple of hours and issue that headline where needed by our
early afternoon update.

Left sprinkles in over interior NW PA through the rest of the
morning, but otherwise the lake effect is down to non-
precipitating stratocu with plenty of sunshine breaking out
already once you get away from our lakeshore and snowbelt
counties.

The forecast area remains under the influence of a favorable
lake effect rain and cloud setup this morning with showers
continuing across the I-77 corridor and another batch in
Ashtabula County. The low level ridge that will bring drier air
and back winds over Lake Erie is taking a bit longer than
anticipated to move across the area. Therefore, clouds have
lingered over portions of Northwest and North Central Ohio and
prompting the frost/freeze headlines to be much more marginal
than anticipated. As for the rain, the atmosphere is taking
advantage of the favorable northwest fetch across the Great
Lakes to generate showers this morning with the most pronounced
showers in bands with cloud and moisture connections with Lakes
St. Clair and Huron that have become enhanced over Lake Erie.
The connections are starting to lose their luster with the start
of drier air moving in, but will have some PoPs in NE OH/NW PA
to begin the morning.

For the rest of today and the near term period, the trend will
be general improvement across the region. High pressure over the
central CONUS will ridge into the area and back the winds as
already mentioned. Clouds and rain will clear out for much of
the area and just the addition of some sun with the slight warm
air advection across the area will allow for a couple degrees of
improvement for high temperatures. Once westerly flow becomes
settled, the atmosphere remains cold enough for lake clouds and
perhaps some rain showers to develop along the long axis of Lake
Erie and have more pessimistic clouds and some low PoPs for NW
PA tonight. Elsewhere, there should finally be a clear night to
allow temperatures to drop into the 30s for most. However, for
frost/freeze concerns, the winds may remain elevated enough to
generate good frost across the area. In the end, could see
another marginal Frost Advisory for the interior portions of the
forecast area. For Sunday, high pressure is southeast of the
area and will bring some slightly warmer temperatures to the
area, while keeping the area dry.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A weak cold front will stall near the southern shore of Lake Erie on
Sunday night as high pressure from the south and north try to push
over the area. The location of this boundary stalling is a bit
further south that previously forecast. As a result, have opted to
add scattered lake effect showers to the snow belt areas through
Monday morning as winds across the lake are forecast to have west-
northwest component. This will allow for CAA to continue north of
the boundary, allowing for marginal lake induced instability to
occur. These showers are highly dependent on where the boundary
stalls, but with this update, models are primarily in agreement that
it will be further south than before. Lows on Sunday night will be
in the low 40s.

By Monday afternoon, the aforementioned high pressure system should
push over the area, allowing for WAA and a much drier airmass to
move in. This will keep conditions dry through Tuesday evening and
also allow temperatures to gradually warm. On Monday, highs will be
in the mid to upper 60s climbing into the upper 60s to low 70s for
Tuesday. Overnight lows will follow a similar trend with Monday
night reaching into the low to mid 40s, increasing to the upper 40s
to low 50s by Tuesday night.

The chance of rain will return Tuesday night as a deepening trough
across the central U.S. and associated warm front begin to impact
the area. The best moisture and lift continue to be just west of the
area, leaving the best chance of showers across the western
counties, although any shift in the overall system could allow that
potential to move further east.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The start of the long term period will be dominated by a deepening
upper-level trough that will begin to pivot into the region and
begin to move a strong cold front towards the CWA. Along and ahead
of the boundary, the airmass is forecast to be very moist and have
ample support through the vertical. A tighter pressure gradient is
also expected to push across the area, resulting in southwest winds
becoming quite breezy with gusts near 30 mph possible. With
continued WAA across the area ahead of the boundary, temperatures
will again climb into the low to mid 70s.

The aforementioned cold front is forecast to move east across the
area beginning late Wednesday night into Thursday morning. With
strong frontogenesis, continued moisture advection, and upper level
support, widespread showers are expected. With this update, have
opted to up chance of PoPs to likely across the area during this
period as long range models are becoming more consistent in the
timing. This very well may change though throughout the next couple
days. Temperatures on Thursday will be cooler in the mid 60s as
clouds and rain showers keep conditions mild. As the boundary
completely moves out of the area, Friday highs will be much cooler,
possibly only reaching into the mid 50s, although high pressure will
at least keep it dry.

&&

.AVIATION /12Z Saturday THROUGH Wednesday/...
The lake effect clouds and rain are finally trending down across
the area this morning. Low clouds have eroded away in NW OH and
much of the rain has disappeared, except for around the KERI
area. Conditions will continue to improve across the area as
high pressure builds in from the west today. The low clouds
remaining at the terminals this AM should scatter out by
afternoon and ceilings could disappear altogether. The lone
exception is KERI, where lake clouds will continue to impact the
terminal as winds shift more to the west, keeping some low VFR
in that area. Winds are generally west to northwest today. Some
gusts to 20 knots are possible nearest to Lake Erie with a
stronger pressure gradient at play.

Outlook...Non-VFR possible in rain on Wednesday.

&&

.MARINE...
There is a brief lull in winds this morning as they shift from north-
northwest at 10-15 knots to become southwest and gradually increase
to 20-25 knots by this evening. These gusty winds will be a result
of an increased pressure gradient across Lake Erie as a low pressure
departs to the northeast and high pressure begins to build over the
area. With a strong southwest flow, the highest waves are expected
to be in the eastern basin, climbing to 4-6 feet, locally higher. As
a result, a Small Craft Advisory has been issued for the eastern
basin beginning at 18Z today. This Small Craft Advisory will
gradually extend west through the central basin this evening.
Another concern that will need to be monitored for is possible low
water problems in the western basin with the current critical mark
being 10 inches above low water datum. These gusty conditions will
continue into Sunday evening, before high pressure builds across
Lake Erie and winds calm to 5-10 knots from the northwest for the
start of next week. Winds will begin to ramp back up by mid week as
a deepening trough and associated strong cold front begin to
approach the area from the west.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 8 PM this evening to 4 PM EDT Sunday
     for LEZ145-146.
     Small Craft Advisory from 4 PM this afternoon to 8 PM EDT
     Sunday for LEZ147-148.
     Small Craft Advisory from 2 PM this afternoon to 8 PM EDT
     Sunday for LEZ149.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic/Sullivan
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Sefcovic
MARINE...Campbell
Hazardous weather outlook, Oct 8, 9:21 AM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
921 AM EDT Sat Oct 8 2022

LEZ061-142>149-162>169-OHZ003-006>012-018-019-089-PAZ001-002-091330-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Seneca-Huron-Ashtabula Lakeshore-Northern Erie-Southern Erie-
921 AM EDT Sat Oct 8 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-017-020>023-027>033-036>038-047-PAZ003-091330-
Geauga-Ashtabula Inland-Hancock-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
921 AM EDT Sat Oct 8 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Additional areas of frost possible tonight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:31 AM EDTSmall Craft AdvisoryCLE46 hr

Nearby

Frost Advisories in Ohio, 2022Frost Advisories in Pennsylvania, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.